Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

General theory of the factorization of ordinary linear differential operators


Author: Anton Zettl
Journal: Trans. Amer. Math. Soc. 197 (1974), 341-353
MSC: Primary 34A30
DOI: https://doi.org/10.1090/S0002-9947-1974-0364724-6
MathSciNet review: 0364724
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of factoring the general ordinary linear differential operator $ Ly = {y^{(n)}} + {p_{n - 1}}{y^{(n - 1)}} + \cdots + {p_0}y$ into products of lower order factors is studied. The factors are characterized completely in terms of solutions of the equation $ Ly = 0$ and its adjoint equation $ {L^ \ast }y = 0$. The special case when L is formally selfadjoint of order $ n = 2k$ and the factors are of order k and adjoint to each other reduces to a well-known result of Rellich and Heinz: $ L = {Q^ \ast }Q$ if and only if there exist solutions $ {y_1}, \cdots ,{y_k}$ of $ Ly = 0$ satisfying $ W({y_1}, \cdots ,{y_k}) \ne 0$ and $ [{y_i};{y_j}] = 0$ for $ i,j = 1, \cdots ,k$; where [ ; ] is the Lagrange bilinear form of L.


References [Enhancements On Off] (What's this?)

  • [1] J. H. Barrett, Oscillation theory of ordinary linear differential equations, Advances in Math. 3 (1969), 415-509. MR 41 #2113. MR 0257462 (41:2113)
  • [2] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 16, 1022. MR 0069338 (16:1022b)
  • [3] W. A. Coppell, Disconjugacy, Lecture Notes in Math., vol. 220, Springer-Verlag, Berlin and New York, 1971. MR 0460785 (57:778)
  • [4] I. M. Glazman, Direct methods of the qualitative spectral analysis of singular differential operators, Fizmatgiz, Moscow, 1963; English transl., Israel Program for Scientific Translations, Jerusalem, 1965; Davey, New York, 1966. MR 32 #2938; #8210. MR 0190800 (32:8210)
  • [5] P. Hartman, Ordinary differential equations, Wiley, New York, 1964. MR 30 #1270. MR 0171038 (30:1270)
  • [6] -, On disconjugacy criteria, Proc. Amer. Math. Soc. 24 (1970), 374-381. MR 40 #4535. MR 0251304 (40:4535)
  • [7] E. Heinz, Halbbeschränktheit gewöhnlicher Differentialoperatoren höherer Ordnung, Math. Ann. 135 (1958), 1-49. MR 21 #743. MR 0101941 (21:743)
  • [8] M. G. Kreĭn, Differential self-adjoint operators and their symmetric Green's function, Mat. Sb. 2 (44) (1937), 1023-1072. (Russian)
  • [9] A. Ju. Levin, Nonoscillation of solutions of the equation $ {X^{(n)}} + {P_1}(t){x^{(n - 1)}} + \cdots + {P_n}(t)x = 0$, Uspehi Mat. Nauk 24 (1969), no. 2(146), 43-96 = Russian Math. Surveys 24 (1969), no. 2, 43-99. MR 40 #7537. MR 0254328 (40:7537)
  • [10] J. Mikusiński, Sur l'equation $ {x^{(n)}} + A(t)x = 0$, Ann. Polon. Math. 1 (1955), 207-221. MR 19, 141.
  • [11] K. S. Miller, Linear differential equations in the real domain, Norton, New York, 1963. MR 27 #5947. MR 0156014 (27:5947)
  • [12] G. Pólya, On the mean-value theorem corresponding to a given linear homogeneous differential equation, Trans. Amer. Math. Soc. 24 (1922), 312-324. MR 1501228
  • [13] J. Ridenhour, On (n, n)-zeros of solutions of linear differential equations of order 2n, Proc. Amer. Math. Soc. 44 (1974), 135-140. MR 0330630 (48:8967)
  • [14] R. Ristroph, Pólya's property W and factorization--A short proof, Proc. Amer. Math. Soc. 31 (1972), 631-632. MR 44 #5536. MR 0288338 (44:5536)
  • [15] P. Willett, Generalized de la Vallée Poussin disconjugacy tests for linear differential equations, Canad. Math. Bull. (to appear). MR 0348189 (50:687)
  • [16] A. Zettl, Factorization of differential operators, Proc. Amer. Math. Soc. 27 (1971), 425-426. MR 42 #7966. MR 0273085 (42:7966)
  • [17] -, Explicit conditions for the factorization of nth order linear differential operators, Proc. Amer. Math. Soc. 41 (1973), 137-145. MR 0320413 (47:8952)
  • [18] -, Formally self-adjoint quasi-differential operators, Rocky Mountain J. Math. (to appear). MR 0379976 (52:880)
  • [19] -, Factorization and disconjugacy of third order differential equations, Proc. Amer. Math. Soc. 31 (1972), 203-208. MR 45 #5481. MR 0296421 (45:5481)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34A30

Retrieve articles in all journals with MSC: 34A30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0364724-6
Keywords: Linear ordinary differential equations, factoring differential operators, property W, conjugate solutions, Wronskians, disconjugacy
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society